From the Star Tribune
Cheap to buy, easy to find and mistakenly seen by some users as a legal and mostly harmless alternative to cocaine and other stimulants, bath salts
have become the source of a new wave of worried calls to poison control centers nationwide. Last year, those centers received about 300 calls about the synthetic drug.
Already this year, they have logged more than 4,700.
Emergency room doctors, meanwhile, are being forced to take extreme steps to treat some bath salt users who are showing up at hospitals intensely agitated, delusional and even violent. Law enforcement officers are also reporting struggles to subdue hallucinating users who are fighting imaginary people. Some bath salt users are ending up in psychiatric wards.
"It came on like a freight train," said Mark Ryan, long-time poison center director in Louisiana, where the bath salts craze hit early. Bath salts often seem to cause scarier hallucinations than LSD, Ryan said, and sometimes provide the super-human strength of PCP. Far more users experience severe effects compared to other drugs, he said.
Bath salts first appeared in the United States in 2009, according to the U.S. Drug Enforcement Administration (DEA). The drugs are so new that federal agencies are still analyzing their toll, but research conducted by the Star Tribune indicates the products have been confirmed or suspected in more than 15 deaths nationwide.
At least 30 states have banned certain bath salt chemicals, including Minnesota, but the products remain widely available on the Internet. Despite their name, the drugs are far different -- and far more expensive -- than ordinary bath products.
The products are typically sold in powder form in plastic or foil packages and sold under various names, including Bliss, Ivory Wave and Vanilla Sky. The drugs are usually snorted but can also be smoked, injected or swallowed, according to the DEA.
Like cocaine and other stimulants, bath salts initially might make people feel energized and happy longer than other drugs, experts said. When the initial high dies down, users take more and can end up addicted, hallucinating, panicked and violent.